Wyoming, 2006

Hail in Wyoming, August 14, 2006

August 14, 2006 · NWS UNR · 5 events in 2 counties and zones

Severe thunderstorms moved across southern Crook and northern Weston Counties, producing hail to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms moved across southern Crook and northern Weston Counties, producing hail to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 14, 1:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
230 PM MDT MON AUG 14 2006

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES BROAD AREA OF HIGH
PRESSURE THROUGH THE CENTRAL AND NORTHERN PLAINS...WITH WEAK TROF
FROM CENTRAL MONTANA INTO CENTRAL WYOMING. GENERALLY WEST-NORTHWEST
FLOW OVER THE AREA...THOUGH A VARIETY OF SHORT WAVES CONTINUE TO
MOVE THROUGH. CLOSEST WAVE IS PUSHING INTO THE SOUTHWEST PTN OF
CWFA...WITH SOME TCU CURRENTLY DEVELOPING OVER THE BLK HILLS INTO
SOUTHWEST SOUTH DAKOTA. MODELS ARE INDICATING A FAIR AMOUNT OF CAPE
OVER FAR SOUTHWEST SD INTO THE HILLS...AS ETA IS INDICATING CAPE
VALUES OF 1000-1800 J/KG...AND LAST RUN OF THE RUC IS PUSHING CAPE
VALUES OVER 2000 J/KG. MODELS ALSO INDICATE STEEP LAPSE AND ADEQUATE
SHEAR PROFILES FOR SUPERCELLS. THUS...A SEVERE THUNDERSTORM WATCH
HAS BEEN ISSUED FOR THAT AREA UNTIL EARLY THIS EVENING. LARGE HAIL
WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS WILL ALSO BE A
POSSIBILITY. FOR LATER ON TONIGHT...LOW LEVEL JET WILL SET UP WITH A
FAIR AMOUNT OF THETA-E ADVECTION...THEREFORE CONTINUED POPS INTO THE
OVERNIGHT HOURS. FOR TOMORROW...MAIN CONCERN WILL BE WINDS. MODELS
ARE INDICATING A TIGHT PRESSURE GRADIENT SETTING UP...PARTICULARLY
OVER THE EASTERN CWFA. WINDS WILL INCREASE TO 20 TO 30 MPH OVER
EASTERN CWFA ONCE FULL MIXING OCCURS. ANOTHER WAVE WILL MOVE THROUGH
THE AREA IN THE AFTERNOON INTO THE EVENING...WITH THE LOW LEVEL JET
SETTING UP AGAIN LATE IN THE EVENING...BRINGING ANOTHER CHANCE FOR
THUNDERSTORMS. FOR WEDNESDAY AND THURSDAY...UPPER FLOW WILL SHIFT
SOUTHWEST AS AN UPPER LEVEL TROF MOVES INTO THE PACIFIC NORTHWEST.
THIS WILL OPEN THE DOOR FOR MULTIPLE DISTURBANCES TO MOVE THROUGH.
TEMPERATURES WILL BE IN THE 90S ON BOTH DAYS. THE BEST CHANCE FOR
PRECIP WILL COME ON THURSDAY AS THE MAIN TROUGH AXIS AND COLD FRONT
MOVE INTO THE REGION.

EXTENDED...HIGH PRESSURE WILL BUILD INTO THE REGION ON FRI AND SAT
IN WAKE OF CDFNT...BRINGING DRY WX WITH TEMPS NEAR AVERAGE. TEMPS
WILL BE ON THE REBOUND FOR SUN AND MON AS UPR RIDGE BUILDS INTO THE
NRN ROCKIES...AND WILL CONTINUE WITH DRY FCST AS UPR RIDGE AXIS TO
OUR WEST SHOULD SUPPRESS MOST CONVECTION.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON ALONG
ROUTES 258...259...AND...285. THUNDERSTORM ACTIVITY IS EXPECTED TO
TAPER OFF LATE THIS EVENING. IFR/MVFR CONDITIONS WILL BE COMMON IN
ANY THUNDERSTORMS THAT DEVELOP...OTHERWISE VFR CONDITIONS EXPECTED.

&&

.FIRE WEATHER...AN UPPER LEVEL RIDGE OF HIGH PRESSURE IS IN CONTROL
OVER THE NORTHERN PLAINS TUESDAY BRINGING A RETURN TO TEMPERATURES
IN THE MID 90S AND LOW RELATIVE HUMIDITIES AROUND 15 TO 25 PERCENT.
IN ADDITION...A TIGHT PRESSURE GRADIENT ACROSS THE AREA WILL
INCREASE SOUTHERLY WINDS TO NEAR 30 MPH ACROSS SOUTH CENTRAL SOUTH
DAKOTA. SINCE THESE VALUES ARE EXPECTED TO EXCEED OR COME CLOSE TO
EXCEEDING CRITERIA...WILL GO WITH A FIRE WEATHER WATCH FOR THE SOUTH
DAKOTA PLAINS FOR TOMORROW. EXPECT SIMILAR CONDITIONS ON WEDNESDAY
SO WILL CONTINUE TO MONITOR THE SITUATION IN CASE THE WATCH NEEDS TO
BE EXTENDED.

&&

UNR...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 14, 10:50 AM MST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1150 AM MDT MON AUG 14 2006

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1150 AM MDT (1250 PM CDT) MON AUG 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING FOR FAR SOUTHWEST SOUTH DAKOTA INCLUDING THE BLACK
HILLS ALONG WITH PARTS OF NORTHEAST WYOMING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO
THIS EVENING. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE...PARTICULARLY OVER THE BLACK HILLS...FAR
SOUTHWEST SOUTH DAKOTA...AND PARTS OF FAR NORTHEAST WYOMING ADJACENT
TO THE BLACK HILLS. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PASSING UPPER LEVEL DISTURBANCES WILL BRING AFTERNOON AND EVENING
THUNDERSTORMS TO THE AREA TUESDAY THROUGH THURSDAY. SEVERE
THUNDERSTORM DEVELOPMENT IS POSSIBLE WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Local storm report, Aug 14, 3:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
408 PM MDT MON AUG 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             6 E STURGIS             44.41N 103.39W
08/14/2006  E1.00 INCH       MEADE              SD   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 139 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Crook

When
August 14, 3:45 PM MST
Where
Crook County, 13 mi SW of Sundance
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.267, -104.567

Hail, Crook

When
August 14, 4:10 PM MST
Where
Crook County, 6 mi SW of Sundance
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.333, -104.467

Hail, Crook

When
August 14, 4:30 PM MST
Where
Crook County, 16 mi SW of Sundance
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.233, -104.617

Hail, Weston

When
August 14, 5:35 PM MST
Where
Weston County, Four Corners
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.067, -104.133

Hail, Weston

When
August 14, 5:50 PM MST
Where
Weston County, 2 mi S of Four Corners
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.033, -104.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530292, 5530293, 5530294, 5530295, 5530296.